Georgia, 2012

Hail in Georgia, May 19, 2012

May 19, 2012 · NWS FFC · 3 events in 2 counties and zones

The upper level low that helped to trigger thunderstorms in previous days continued to rotate over the Southeast, gradually weakening. Isolated thunderstorms developed across extreme north Georgia, producing non-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper level low that helped to trigger thunderstorms in previous days continued to rotate over the Southeast, gradually weakening. Isolated thunderstorms developed across extreme north Georgia, producing non-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 19, 1:50 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 19, 1:50 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT SAT MAY 19 2012

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
WEAK SURFACE LOW OFF THE MID ATLANTIC COAST AND ASSOCIATED UPPER
LEVEL SUPPORT WILL MAKE LITTLE PROGRESSION THROUGH THE SHORT TERM.
INVERTED RIDGE DOWN THE APPALACHIANS KEEPING STABLE ENVIRONMENT IN
PLACE ACROSS MUCH OF THE CWA TODAY...BUT WITH OROGRAPHIC INFLUENCE
AND MODERATE INSTABILITY ALONG THE RIDGE PERIPHERY WILL ALLOW
ISOLATED THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF FAR NORTH
GEORGIA THIS AFTERNOON. MAIN CONCERN WILL BE SMALL HAIL...LIGHTNING
AND GUSTY WINDS. CONVECTION EXPECTED TO DIMINISH QUICKLY WITH THE
LOSS OF DIURNAL HEATING...AND HAVE NO MENTION OF POPS AFTER 02Z.

MODELS HINTING LOW WILL MEANDER INLAND OVER THE MID ATLANTIC STATES
THROUGH SUNDAY...AND WITH A SERIES OF UPPER LEVEL DISTURBANCES
SPINNING AROUND THE LOW...POPS AND THUNDER CHANCES REMAIN ACROSS
NORTH GEORGIA. HIGH PRESSURE EXTENDING DOWN THE EAST COAST WEAKENS
INTO MONDAY...ALLOWING FOR THE SOUTHEAST TO BE EXPOSED TO THE NEXT
APPROACHING SYSTEM.

DRY AIR MASS ACROSS THE AREA TODAY WILL ALLOW TEMPERATURES TO ONCE
AGAIN DROP INTO THE 50S SUNDAY MORNING. WITH INCREASING MOISTURE
INTO SUNDAY AND EARLY WEEK...LOWS WILL BE SLIGHTLY WARMER. HIGHS
WILL GENERALLY BE IN THE MID 80S SATURDAY...AND THEN MID TO UPPER
80S BY MONDAY. HAVE HAD TO TWEAK DEWPOINTS ONCE AGAIN.
GUIDANCE...ALTHOUGH CONSISTENT...APPEARS TO BE TOO DRY. AS A
RESULT...HAVE WARMED DEW POINTS SLIGHTLY.

.LONG TERM /MONDAY THROUGH SATURDAY/...
LONG TERM MODELS CONTINUE TO NOT AGREE ON A SOLUTION IN THE LONG
TERM. THEREFORE WILL MAINTAIN CONTINUITY AND MAKE NO CHANGES TO
THE CURRENT LONG TERM. THE PREVIOUS LONG TERM DISCUSSION IS INCLUDED...

/ISSUED 415 AM EDT SAT MAY 19 2012/
BROAD UPPER TROUGH PERSISTS AT THE BEGINNING OF THE PERIOD...WITH
A CLOSED UPPER LOW NEAR THE NORTH CAROLINA COAST. A SHORT WAVE
BEGINS TO DROP SOUTHEASTWARD ON MONDAY AND PUSHES A COLD FRONT
ACROSS THE CWA ON TUESDAY. HAVE RAISED POPS FOR MONDAY THROUGH
TUESDAY WITH POPS DIMINISHING ON WEDNESDAY. AFTER THAT...MODELS
DISAGREE ON EVOLUTION OF REMNANTS OF THE SHORT WAVE WITH SOME
INDICATION IT COULD ROTATE BACK TO THE WEST. EFFECTS ON OUR CWA
REMAIN QUESTIONABLE WITH THIS PATTERN. SO HAVE LEFT LOW POPS
MAINLY IN THE EAST FOR WEDNESDAY NIGHT AND THURSDAY. MOST OF THE
DYNAMICS SEEM TO REMAIN EAST OF THE CWA ON FRIDAY SO HAVE LEFT IT
DRY.

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. AFTERNOON CONVECTION
SHOULD BE LIMITED TO FAR NORTHWEST GEORGIA. ENE WINDS AT 7-9KTS
WILL DIMINISH TO 3-5KTS OVERNIGHT...THEN INCREASE TO 6-8KTS SUNDAY
LATE MORNING. BKN060 POSSIBLE LATE TONIGHT IN THE ATL
AREA...BECOMING FEW-SCT060 BY MORNING. EXPECT SCT CU TO DEVELOP
SUNDAY AFTERNOON. CONVECTION EXPECTED AGAIN ON SUNDAY...MAINLY
NORTH OF THE METRO ATL AREA.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  85  59  85 /   5  10  10  20
ATLANTA         59  84  62  84 /   5  10  10  20
BLAIRSVILLE     53  80  55  79 /  20  20  20  40
CARTERSVILLE    56  84  58  84 /  10  20  10  30
COLUMBUS        58  86  62  87 /   5   0   5  20
GAINESVILLE     58  82  60  82 /  10  20  20  20
MACON           54  86  58  88 /   5   0  10  20
ROME            57  86  59  86 /  20  20  10  40
PEACHTREE CITY  53  84  57  85 /   5   5   5  20
VIDALIA         58  85  60  89 /   5   0   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 10:26 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT SAT MAY 19 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1126 AM EDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE CONTINUES OVER MUCH OF NORTH AND CENTRAL GEORGIA
WHILE LOW PRESSURE REMAINS JUST OFF THE NORTH CAROLINA COAST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE SMALL HAIL...GUSTY WINDS...AND
FREQUENT LIGHTNING. THE MOST FAVORED AREA FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A CARROLLTON TO CANTON TO
HELEN LINE THIS AFTERNOON AND EVENING.

.DISCUSSION...
AN EASTERLY UPSLOPE FLOW OF AIR MAY HELP TO TRIGGER ISOLATED
THUNDERSTORMS OVER NORTH GEORGIA THIS AFTERNOON AND EVENING. SHEAR
WILL BE WEAK AND INSTABILITY WILL BE MARGINAL WITH CAPES RANGING
FROM 1000 TO 1500. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 122 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pickens

When
May 19, 3:40 PM EST to 3:45 PM EST
Where
Pickens County, 0.69 mi N of Jasper Pickens Co Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
34.460, -84.450

An employee at Lawson Chevrolet reported nickel sized hail.

Hail, Pickens

When
May 19, 3:55 PM EST to 4:12 PM EST
Where
Pickens County, 1.33 mi WSW of Jasper Pickens Co Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
34.440, -84.470

The public reported that pea to nickel sized hail fell along Fairview Road in Jasper for over 15 minutes. The hail covered the ground.

Hail, Murray

When
May 19, 6:30 PM EST to 6:40 PM EST
Where
Murray County, 0.89 mi NW of Ramhurst
Measured
0.88 in hail
Reported by
Public
Coordinates
34.710, -84.740

The public reported that nickel sized hail fell along Georgia Highway 282, lasting for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376871, 376872, 376873.